Colorado, 2016

Hail in Colorado, August 8, 2016

August 8, 2016 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced hail up to quarter size in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 9:12 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 8, 9:12 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1012 AM MDT MON AUG 8 2016

.UPDATE...
Issued at 950 AM MDT Mon Aug 8 2016

Scattered showers and isolated thunderstorms have just moved out
of the northeastern corner of Colorado....with additional showers
and storms associated with lift from an upper level jet over
northwestern moving across the western part of the state. These
showers and storms were weakening as they approach our western
mountains. Still expect scattered shower and storms developing
over the high country and high mountain valleys by noon. Daytime
heating combined with subtropical moisture will help kick off
isolated to scattered showers and storms across the plains by mid
afternoon...most numerous over the Palmer Divide and far
northeastern Plains. The best available moisture will be over the
far northeastern plains...where brief heavy rain...small hail and
gusty winds will be possible.

&&

.SHORT TERM...(Today and tonight)
Issued at 312 AM MDT Mon Aug 8 2016

An upper level high will be over the srn Rockies with swly mid
lvl flow across nrn CO which will become more wly by late aftn.
Convection is occurring early this morning over nwrn areas which is
nr right exit rgn of upper level jet.  Appears some of this activity
may linger thru the mid morning hours across the mtns north of
I-70. Meanwhile HRRR and ESRL HRRR continue to show some potential
for storms to dvlp across the plains by 12z. Not exactly sure what
they are latching onto at this point as other models do not show
this activity. Only thing I can think of is that an outflow bndry
fm mtn convection comes across and interacts with decent theta e
values in sely low lvl flow across the plains.

For this aftn there will still be enough instability for a chc of
storms in the mtns with wdly sct activity across the higher valleys.
Over nern CO best instability will be over the far ern areas where
cape values will range be around 2000 j/kg while closer to the
foothills values will be closer to 1000 j/kg. At this time can't
see a focus for tstm development so will keep in wdly sct storms
except over the Palmer Divide where I will mention sct storms.
With increasing flow aloft storms will move along this aftn as
compared to yesterday so threat of heavier rainfall should be
lower. Meanwhile with some mid lvl cooling and improving shear
there could be an isold svr storm or two over the far ern plains
where capes are higher. As for highs readings will generally range
fm the upper 80s to lower 90s although the far nern corner may
only reach the mid 80s.

Tonight activity will linger into the early evening hours.  There
could be better coverage of storms over the far nern corner as the
latest HRRR and Hi Res WRF agree a line of storms may quickly move
across by early evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 312 AM MDT Mon Aug 8 2016

A persistent upper ridge over the central CONUS and
troughing along the west coast will keep Colorado under a
relatively moist southwest flow for most of the up
coming week. Waves of subtropical moisture carried north
by this pseudo-monsoon pattern should keep the chance of
afternoon and evening showers and t-storms in the forecast
for the high country and at least a slight chance of the
t-storms at lower elevations. However a reinforce surge of
subtropical moisture is progged to migrate north over eastern
Colorado by late on Tuesday which should elevate the chance of
t-storms and measurable rainfall along and east of the Front
Range Tuesday evening. Slow storm motions may result in heavy
rainfall leading to localized flooding with PW values in the
excess of 1.2 inches. Could see another northward surge of
monsoonal moisture late on Wednesday prompting likely pops in
the high country and scattered pops on the plains of northeast
Colorado during the evening hours. Temperatures Tuesday and
Wednesday are expected to run near to slightly above average
even with anticipated greater cloud cover.

On Thursday...models show a stand-up cold front sweeping
southeastward across the forecast on gusty northwest winds
during the morning hours as an upper trough makes its way across
western Wyoming/northwest Colorado. Could see isolated to widely
scattered showers and/or t-storms pop up with frontal passage.
However it's later in the day when low-level winds on the plains
turn northeasterly/upslope that the chance of t-storms will
increase particularly over and near the Front Range west-
southwest of Denver and along the Palmer Divide. Could see one or
two storms produce small hail and strong gusty winds. Farther out
across the plains the post-frontal airmass may be too stable for
more than just a stray t-storm or two. Should see a 5-8 deg f cool
down east of the mtns on Thursday with the front.

Friday and Saturday...look for the airmass to gradually dry out
as the upper trough tracks east across the region. Temperatures
not expected to change much during this period with max
temperatures as much as 5-10 degs f below average. No so for the
high country where the plains cold front will have little impact
on temperatures. By Saturday...the high country should see warmer
temperatures with the approach of an upper ridge. Areas east of
the mountians should see this warmer air arrive on Sunday along
with a minimal chance for t-storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 312 AM MDT Mon Aug 8 2016

There is a sfc low over srn Weld county early this morning with some
stratus well to the east and ne of DIA. Appears this stratus will
not affect DIA this morning as it stays to the north and east. Winds
were sw early this morning and may become more nw by 12z. By 15z
they may switch to a more nne direction and then more ely by 18z.

For this aftn there will be some wdly sct tstms by 21z with gusty
winds.  Latest HRRR has this activity mainly east of the airport by
00Z.  Winds this aftn will be mainly ely outside of boundaries
moving across fm wdly sct storms.  For this evening winds should
be mainly sly.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...jk
SHORT TERM...RPK
LONG TERM...Baker
AVIATION...RPK
Hazardous weather outlook, Aug 8, 10:35 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1135 AM MDT MON AUG 8 2016

COZ030>051-091745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1135 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PALMER
DIVIDE TOWARDS THE NOON HOUR AND CONTINUE THROUGH THE EVENING.
ADDITIONAL STORM ACTIVITY WILL ALSO DEVELOP OVER THE ADJACENT
PLAINS TOWARDS LATE AFTERNOON AND LINGER THROUGH THE EVENING. THE
STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1 TO 2 INCHES OF RAIN
IN 45 MINUTES OR LESS IN A FEW LOCATIONS ESPECIALLY FROM DENVER
SOUTH TO THE PALMER DIVIDE. SMALL HAIL AND GUSTY WINDS ARE ALSO
EXPECTED WITH SOME OF THE STRONGER STORMS.

FURTHER EAST OVER THE FAR NORTHEAST PLAINS...LINGERING STABILITY
WILL LIMIT THUNDERSTORM ACTIVITY UNTIL ONLY THE EVENING HOURS
WITH ISOLATED COVERAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RELATIVELY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
COMBINE WITH STRONG DAYTIME HEATING TO PRODUCE SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK. MOST OF THIS STORM ACTIVITY WILL
BE FOUND IN THE HIGH COUNTRY AND OVER THE PALMER DIVIDE. A FEW
STORMS MAY PRODUCE HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED
FLOODING. ON THURSDAY A COLD FRONT WILL SWEEP ACROSS THE OUTLOOK
AREA. ITS PASSAGE MAY PRODUCE ANOTHER ROUND OF STORMS PARTICULARLY
OVER AND ALONG THE PALMER DIVIDE. DRIER CONDITIONS WILL THEN
SPREAD OVER THE AREA WITH A STRONG HIGH PRESSURE RIDGE MOVING OVER
THE AREA BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS
OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.

In the hours before

Special weather statement, Aug 8, 10:38 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1138 AM MDT MON AUG 8 2016

COZ036-039-040-081830-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
1138 AM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
1230 PM MDT...

AT 1138 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF GOLDEN...OR 13 MILES WEST OF DENVER...MOVING EAST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN DENVER...LAKEWOOD...WESTERN THORNTON...ARVADA...
WESTMINSTER...SOUTHWESTERN BROOMFIELD...WESTERN NORTHGLENN...
WHEAT RIDGE...GOLDEN...EVERGREEN...FEDERAL HEIGHTS...MORRISON...
KITTREDGE...IDLEDALE...ROCKY FLATS...WHITE RANCH OPEN SPACE...
RED ROCKS PARK AND INDIAN HILLS.

LAT...LON 3964 10536 3991 10524 3991 10499 3963 10509
TIME...MOT...LOC 1738Z 286DEG 10KT 3980 10519

RTG
Special weather statement, Aug 8, 11:04 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1204 PM MDT MON AUG 8 2016

COZ036-039-081845-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
1204 PM MDT MON AUG 8 2016

...SPECIAL WEATHER STATEMENT...

AT 1204 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EVERGREEN...OR 21 MILES SOUTHWEST OF DENVER...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN LAKEWOOD...EVERGREEN...MORRISON...CONIFER...KITTREDGE...
TINY TOWN...ASPEN PARK AND INDIAN HILLS.

LAT...LON 3947 10540 3951 10539 3951 10537 3950 10536
      3951 10534 3953 10535 3953 10537 3955 10538
      3967 10534 3965 10512 3943 10516
TIME...MOT...LOC 1804Z 273DEG 8KT 3959 10532

RTG

The radar

The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
August 8, 11:10 AM MST
Where
Jefferson County, Conifer
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.520, -105.300

Hail, Logan

When
August 8, 8:47 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657165, 657166.